Utah, 2021

High Wind in Utah, May 21, 2021

May 21, 2021 · NWS SLC · 1 event in 1 county or zone

High winds developed across southwest Utah ahead of a strong storm system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

High winds developed across southwest Utah ahead of a strong storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 21, 6:06 PM UTC, 2 hours 24 minutes earlier.

Area forecast discussion, May 21, 6:06 PM UTC, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1206 PM MDT Fri May 21 2021

.UPDATE...Most recent suite of high-res model guidance has been
trending towards stronger southerly winds across mainly west-
central and northwest Utah this afternoon and early evening.
Additionally, a swath of higher forecast winds across northwest
Utah this afternoon is anticipated to prevail for longer than
previously forecast. With this in mind, have issued a wind
advisory for this afternoon through the early evening across
northwest Utah. This area of strong southerly winds will mainly
bring impacts across portions of the West Desert later this
afternoon as sufficient mixing occurs, bringing the most notable
impacts across I-80 between Wendover and the Cedar Mountains with
crosswinds along this route. Given the recent model trends across
southern Utah, have only slightly increased winds while remaining
below high wind warning criteria. Otherwise, all current wind
advisories and red flag warnings remain on track for today.

&&

.SYNOPSIS...
A low pressure system will continue to move into the western
Great Basin today, bringing strong southwesterly winds across much
of southern, central and eastern Utah. A few showers and
thunderstorms are expected over mainly northern UT and southwest
Wyoming especially during the afternoon and early evening hours.
The low will remain off to the west through the weekend, keeping
windy conditions around through Saturday. A trailing area of low
pressure will rotate through the area Saturday night and Sunday,
producing widespread showers with high elevation snow showers
across much of northern Utah and southwest Wyoming through Sunday.

&&

.SHORT TERM...(Through 12Z Monday)...
An unseasonably strong area of low pressure will wobble around
over Nevada today. Out ahead of the low, broad southwest flow will
remain in place across much of Utah and southwest Wyoming. Backing
up a bit in time, late in the day Thursday, a surface cold front
was able to propagate all the way southward into west-central
Utah. This front is expected to surge back northward today as a
dry slot moves overhead across western Utah, promoting deep
mixing and strong lapse rates. The front may possibly make it all
the way back north towards the Idaho border. Farther south, much
of the southern half to two-thirds of the state will once again
experience windy to very windy conditions, and a Wind Advisory is
in place to account for this, as widespread southerly winds in the
45-55 mph range are expected. Along the eastern edge of the dry
slot, frontogenesis will combine with large-scale lift to promote
isolated to scattered shower and thunderstorm development,
generally along and east of a Wasatch to central mountains line.
Copious amounts of shear will exist, however moisture and
instability will be a limiting factor. The extreme amounts of wind
shear may disrupt updraft strength -- and thus organized, strong
thunderstorms are unlikely. However, with a dry sub-cloud
environment in place, any shower or thunderstorm has the potential
to produce gusty, erratic outflow winds. The extent of convective
coverage is somewhat uncertain, as high resolution models range in
forecast coverage from only a shower or two to showing more
organized linear convection -- and this seems to be due to
differences in modeled boundary layer moisture. The NBM favors a
greater amount of coverage, and the official forecast will reflect
this, although did scale down on precipitation potential
slightly from the NBM offering, as moisture will be limited.

The mid-level dry slot will then overspread all of the region on
Saturday, ending precipitation chances from west to east during
the morning. Breezy conditions will continue across the east
beneath the dry slot, but winds are currently expected to remain
below Wind Advisory criteria. However, they will remain strong
enough to force a continuation of critical fire conditions across
much of southern Utah when combined with low humidity. A surface
cold front will begin to surge into the state from the west by
late Saturday as a strong shortwave rounds the trough and tracks
across the state from south to north from late Saturday night
through Sunday. This will drive a surface cold front across the
entirety of the state, with the front expected to exit east into
Colorado late Saturday night. An area of precipitation is expected
to develop in advance of the cold front/shortwave, and model
trends have gradually become more robust with regards to expected
precipitation totals. Precipitation totals are now expected to
easily reach into the 0.10"-0.20" range across much of the
northern half of the state including the Wasatch Front, with
greater amounts possible in higher terrain areas. Snow levels
will gradually fall to around 7,000 feet elevation Sunday morning,
with wet snow expected down to this elevation by Sunday morning.

Widespread westerly winds will overspread the region on Sunday
behind the departing front/shortwave and as a result humidity
values will increase, limiting the extent of critical fire weather
conditions. In fact, only the southeast corner is expected to
experience afternoon humidity values below 15 percent.
Temperatures will fall down to 10-15 degrees below climatological
normals behind the front on Sunday, with conditions resembling
early fall. Wrap around moisture/cyclonic flow will maintain
shower and isolated thunderstorm activity through the day across
roughly the northern one-forth of the state. This shower activity
will gradually diminish through Sunday night, with lingering
showers confined to southwest Wyoming and northeast Utah by Monday
morning. Snow levels are expected to once again fall down to
around 7,000 feet during this time.

.LONG TERM...(After 12Z Monday)...
The synoptic pattern providing gusty winds, cooler temperatures,
and increased rain chances through the weekend will be exiting the
region Monday. A zonal flow set up will provide modest warm air
advection, with afternoon highs still mostly below average through
the CWA. An isolated rain shower is possible in southwest Wyoming
and far northern Utah closest to the best dynamics, but
instability will diminish from Sunday as the low lifts.

The biggest increase in temperatures from one day to the next is
expected from Monday to Tuesday as an upstream open wave will direct
synoptic flow from zonal to southwest. Temperatures will reach back
above average through the region. The pressure gradient will also
strengthen, resulting in an increase in winds speeds, particularly
in southern Utah.

The aforementioned wave is progged to quickly move through the Great
Basin Wednesday. Outside of slight PoPs in northern Utah, weather
conditions won't change much from Tuesday. Gusty winds will expand
northward and eastward.

Models diverge late in the week, with more zonal to southwest flow
indicated by most EPS members and another trough indicated by more
GEFS and CMCE members.

&&

.AVIATION...KSLC...Scattered showers will bring light rain and occasional
mountain obscurations in otherwise VFR conditions through early
afternoon. Showers are forcing winds around to the southeast as of
18Z. Expect winds to shift southwesterly and increase this
afternoon. Gusts around 20 kts are likely from 19Z-03Z, although an
occasional gust up to 30 knots in not out of the question. Rain
showers will likely will diminish once winds increase out of the
southwest. Winds will remain southerly, but decrease after 03Z.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Southwest winds will increase into the
afternoon, with the strongest gusts over 40 kts in southern Utah.
Further north, gusts around 30 kts are expected with an isolated
rain shower possible in southwest Wyoming and northern Utah in the
afternoon. Winds will lighten through the evening.

&&

.FIRE WEATHER...
Critical fire weather conditions will continue through Saturday
across much of southern and central Utah, in dry and very windy
southwesterly flow ahead of a strong storm system moving into the
western Great Basin. This storm system will dig into Nevada today
and stall here. Gusty south-southwesterly flow will once again be
realized today, with core of strongest winds spreading across most
of the southern half of the state. Widespread southerly winds in
the 40-55 mph range are expected with poor recovery during the
overnight hours above inversions as well. A few showers and
thunderstorms will develop across the eastern half of the state
this afternoon as well, and this convective activity will produce
gusty and erratic winds. Dry and breezy to occasionally windy
conditions are expected on Saturday as well across the southern
half of the state, but winds will not be as strong as Thursday and
Friday. Gusts in the 25-40 mph range are expected on Saturday
along with dry relative humidity values. A cold front will sweep
across the state Saturday night, bringing widespread showers with
some wetting rains across northern Utah along with an increase in
humidity. Across southern Utah, humidity values will also
increase, but may still fall below 15 percent, especially near the
Arizona border. The combination of low humidity and continued
breezy conditions may warrant another extension of Red Flag
Warnings into Sunday evening here.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Saturday for UTZ488-489-493>496-
     498.

     Wind Advisory until 9 PM MDT this evening for UTZ113>131.

     Wind Advisory until 8 PM MDT this evening for UTZ101.

     Red Flag Warning until 9 PM MDT this evening for UTZ492-497.

WY...None.
&&

UPDATE...Webber
SHORT TERM...Traphagan/ADeSmet
LONG TERM...Wilson
AVIATION...Church
FIRE WEATHER...Traphagan/ADeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 21, 11:09 AM UTC, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
509 AM MDT Fri May 21 2021

UTZ101>131-WYZ021-221115-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
509 AM MDT Fri May 21 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Winds will increase once again this afternoon as an area of low
pressure moves into Nevada. Winds will become very strong across
central and southern Utah this afternoon. These winds will lead
to areas of blowing dust, crosswinds on west to east routes as
well as choppy conditions on area waterways. The combination of
strong winds and low relative humidity will also lead to critical
fire weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Southerly winds will continue on Saturday, but will be confined to
southern and eastern portions of the state. Critical fire weather
conditions will persist across southern Utah as a result of the
combination of winds and low relative humidity. Strong southerly
winds on Sunday will continue, but be confined to far southern
Utah. This may result in continued critical fire weather
conditions near the Arizona border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 21, 7:33 PM UTC, 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
133 PM MDT Fri May 21 2021

UTZ108-110-212015-
Wasatch Back UT-Wasatch Mountains I-80 North UT-
133 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBER...SOUTHERN
CACHE...CENTRAL MORGAN AND WEST CENTRAL SUMMIT COUNTIES UNTIL 215 PM
MDT...

At 132 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Morgan...moving north at 35 mph.

Half inch hail is possible. Boaters on Causey Reservoir should seek
shelter.

Locations impacted include...
Morgan, Henefer, Causey Reservoir, Croydon, Stoddard, Peterson and
Richville.

This includes Interstate 84 between mile markers 98 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4129 11133 4123 11136 4097 11151 4102 11175
      4137 11175 4145 11156
TIME...MOT...LOC 1932Z 186DEG 30KT 4106 11163

Church
Special weather statement, May 21, 8:14 PM UTC, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
214 PM MDT Fri May 21 2021

UTZ109-110-212100-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
214 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBER...SOUTHEASTERN
CACHE...SOUTHERN RICH AND NORTHEASTERN MORGAN COUNTIES UNTIL 300 PM
MDT...

At 213 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles southwest of Woodruff, or 22 miles west
of Evanston...moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Randolph and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4171 11107 4164 11104 4142 11105 4122 11136
      4134 11158 4167 11144
TIME...MOT...LOC 2013Z 212DEG 31KT 4134 11139

Church

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southwest Utah

When
May 21, 1:30 PM PDT to 3:52 PM PDT
Where
Southwest Utah forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.832, -113.343 (the zone’s center; the record gives no point)

High winds were observed in southwest Utah, including peak wind gusts of 62 mph at Milford Municipal Airport/Ben and Judy Briscoe Field, 59 mph recorded at the Interstate 15 at Milepost 62.5 sensor, and 58 mph recorded by the Interstate 15 at Paragonah sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962634.